MAUDE Adverse Event Report: COOK INC FLEXOR INTRODUCER SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR INTRODUCER SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Codes Detachment Of Device Component (1104); Kinked (1339); Split (2537)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 09/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
A flexor introducer sheath was used in an unspecified procedure.It was reported that, during the procedure, the tip of the introducer detached.As a result, the entry point was enlarged and the patient had excessive blood loss and had to be resuscitated.Additional information has been requested, but has not yet been received.
 
Additional Manufacturer Narrative
Additional information: on 28nov2017 we were made aware the product is being returned for evaluation.Once we have received the device, a final report will be provided upon the completion of the investigation.
 
Additional Manufacturer Narrative
(b)(4).The patient's anatomy was reported to be tight, and tortuous/ calcified.The proximal tip of the introducer became detached from the sheath twice during a rotarex thrombectomy procedure, while pulling it back.The introducer remained in the patient following detachment of the proximal tip, and the physician used a metal clamp to pinch it off and then remove it from the patient.Due to the excessive blood loss incurred during the procedure, the patient received a blood transfusion.Following resuscitation of the patient, the physician was able to successfully complete the procedure.Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used flexor introducer sheath was returned for investigation.The check-flo hub is separated from the sheath.Three compressions were noted towards the proximal end of the sheath, which seem to be caused by the metal clamp utilized by the physician.The flare is round.A kink was noted 32.6 centimeters (cm) from the proximal end.The distal tip has two splits that are 0.5mm in length and 1 mm from each other.The entire length of the sheath, inner diameter of the connector cap, and outer diameter of the flare of the device were measured.All the measurements are within specifications.The flare of the sheath was confirmed to pass through the large lumen, and not the small lumen.A document-based investigation is currently in progress.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.Per the flexor introducer sheath ifu, "precautions: the maximum diameter of the instrument or catheter to be introduced should be determined to ensure its passage through the introducer.All instruments or catheters used with this product should move freely through the valve and sheath.Damage to the valve/introducer may result when the fit is tight.When inserting, manipulating, or withdrawing a device through an introducer always maintain introducer position.Withdraw the sheath and dilator as a unit.Sheath introduction: upon removal from package, ensure the inner diameter (id) of the introducer is appropriate for the maximum diameter of the instrument or catheter to be introduced." per the rotarex ifu, only use sheaths that are highly resistant to kinking.The internal lumen of the sheath must at least correspond to the external diameter of the catheter.Using an introducer sheath with a larger internal lumen can simplify handling of the catheter.Before withdrawing the sheath through tortuous anatomy, insert introducer dilator to avoid possible breakage.As the procedure was a thrombectomy, vessel occlusion may have contributed to the separation.Based on the information provided, examination of the returned product, and the results of our investigation, a definite root cause could not be determined; however, it is possible that patient condition, and/or user technique may have contributed to this event.Appropriate measures have been initiated to address this failure mode.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
FLEXOR INTRODUCER SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6897354
Report Number1820334-2017-03357
Device Sequence Number10927611
Product Code DYB
UDI-Device Identifier00827002096011
UDI-Public(01)00827002096011(17)200406(10)7808980
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-8.0-38-45-RB
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/21/2017
Supplement Date Received by Manufacturer11/28/2017
12/08/2017
Initial Report FDA Received Date09/27/2017
Supplement Report FDA Received Date11/28/2017
12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;